Alert archive / Montana / Blizzard Warnings in 2009

Blizzard Warning 2, NWS Glasgow, MT

March 23, 2009Wibaux County, Montana

NWS Glasgow, MT issued this blizzard warning at Mar 23, 2009, 3:04 PM MDT for Wibaux County, Montana. It took effect at Mar 23, 2009, 6:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 23, 2009, 3:04 PM MDT (21:04 UTC)
In effect from
Mar 23, 2009, 6:00 PM MDT
Expired
Mar 23, 2009, 11:58 PM MDT
In force
6 hr
Issued by
NWS Glasgow, MT

County Wibaux County, MT

The radar

The Glasgow radar (KGGW), 225 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 9.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2009-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2009-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KGGW 232104
WSWGGW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
304 PM MDT MON MAR 23 2009

.A STRONG LOW PRESSURE SYSTEM OVER WESTERN NEBRASKA WILL MOVE
NORTHEAST THROUGH THE DAKOTAS TONIGHT. THIS WILL BRING BLIZZARD
CONDITIONS TO WIBAUX COUNTY TONIGHT AND TUESDAY MORNING.

MTZ027-241000-
/O.UPG.KGGW.BZ.A.0001.090324T0000Z-090324T1800Z/
/O.NEW.KGGW.BZ.W.0002.090324T0000Z-090324T1800Z/
WIBAUX-
INCLUDING THE CITY OF...WIBAUX
304 PM MDT MON MAR 23 2009

...BLIZZARD WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT
TUESDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. 

SNOW WILL SPREAD NORTH ACROSS THE AREA THIS EVENING...AND COMBINE WITH
STRONG NORTHWEST WINDS...25 TO 35 MPH...GUSTING TO 45 MPH. THIS
WILL CAUSE BLIZZARD CONDITIONS...ZERO VISIBILITY...WITH SEVERE
BLOWING AND DRIFTING OF SNOW TONIGHT AND TUESDAY MORNING.
STORM TOTAL SNOWFALLS OF 4 TO 6 INCHES ARE EXPECTED...BUT DRIFTS
WILL BE SEVERAL FEET DEEP.

PERSONS CONSIDERING GOING OUTSIDE OR PLANNING ANY TRAVEL IN
WIBAUX COUNTY TONIGHT... SHOULD BE AWARE OF THIS DANGEROUS STORM.

THE BLIZZARD SHOULD END BY NOON TUESDAY. IT WILL REMAIN WINDY
TUESDAY AFTERNOON WITH STILL SOME BLOWING AND DRIFTING...BUT THE SNOW
WILL HAVE ENDED BY NOON.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

$$
1 follow-up statement
000 
WWUS45 KGGW 240558
WSWGGW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
1158 PM MDT MON MAR 23 2009

MTZ027-240700-
/O.CAN.KGGW.BZ.W.0002.000000T0000Z-090324T1800Z/
WIBAUX-
INCLUDING THE CITY OF...WIBAUX
1158 PM MDT MON MAR 23 2009

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE
BLIZZARD WARNING. 

HEAVY SNOW HAS REMAINED EAST AND SOUTH OF WIBAUX COUNTY.
THEREFORE...THE BLIZZARD WARNING HAS BEEN CANCELLED. A NORTHWEST
WIND OF 25 TO 35 MPH WITH OCCASIONAL GUSTS UPWARDS OF 50 MPH WILL
CONTINUE OVERNIGHT. THE FAR SOUTHEAST CORNER OF WIBAUX COUNTY MAY
RECEIVE A LIGHT ACCUMULATION OF SNOW...WHICH WILL BE BLOWN AROUND
BY THE STRONG WIND CAUSING MINOR DRIFTING.

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this blizzard warning went out at Mar 23, 10:13 AM MDT, 4 hours 51 minutes earlier.

Area forecast discussion, Mar 23, 10:13 AM MDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
1013 AM MDT MON MAR 23 2009

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY...A LARGE MULTI-
LAYERED CLOUD SHIELD EXPANDING N ACROSS MUCH OF NE MT. THIS
ASSOCIATED WITH THE DEVELOPING CO LOW. TEMPS COLD ENOUGH FOR
SNOW...BUT NOT MUCH PRECIP WITH THIS CLOUD AREA...WITH MODELS JUST
SHOWING A WEAK VORTICITY LOBE WITH IT. BETTER LIFT STARTS TO
DEVELOP IN OUR SE LATE IN THE AFTERNOON...BUT LITTLE PRECIP YET.
WILL TRIM POPS A BIT THERE. WILL CONTINUE WITH THE WIBAUX COUNTY
BLIZZARD WATCH IN THE UPDATE.

MEANWHILE...COLD ADVECTION CONTINUES...ASSOCIATED WITH A PIECE OF
ARCTIC AIR THAT HAS BROKEN AWAY FROM THE THE MAIN ARCTIC AIR AND
MOVED INTO MT. 12Z KGGW SOUNDING SHOWS LOWER LEVELS ALREADY WELL
MIXED TO 875 MB AND THE TOP OF THE COLDER ARCTIC AIR IS ABOUT 775
MB...SO WITH CLOUDY SKIES AS WELL...NOT MUCH ROOM FOR ADDITIONAL
WARMING...ALTHOUGH PARTIAL CLEARING WILL REACH OUR NW BY
AFTERNOON. SOUNDING SHOWING MORE THAN 15C COOLING PAST 24 HRS
BETWEEN 800 AND 900 MB. HAVE LOWERED SOME HIGHS. SIMONSEN

PREVIOUS SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH
WEDNESDAY...A SURFACE LOW IS DEEPENING EARLY THIS MORNING OVER
NORTHEAST COLORADO UNDER STRONG DIVERGENCE IN THE UPSTREAM FLANK
OF A TROUGH OVER THE INTERMOUNTAIN WEST. THIS SYSTEM IS EXPECTED
TO STRENGTHEN TODAY BECOMING A CLASSIC COLORADO LOW. THIS WILL
PRESENT THE PRINCIPAL CHALLENGE TO THE SHORT TERM FORECAST FOR
NORTHEAST MONTANA. BLIZZARD CONDITIONS ARE EXPECTED TO DEVELOP
FROM NORTHEAST WYOMING TO NORTH DAKOTA LATE THIS AFTERNOON AND
TONIGHT THE FOREMOST QUESTION FOR THE LOCAL AREA IS WHETHER OR NOT
THE SOUTHEAST CORNER GETS CLIPPED WITH BLIZZARD CONDITIONS.

BY THIS AFTERNOON AND TONIGHT A MATURE OCCLUDED CYCLONE MOVES INTO
CENTRAL NEBRASKA AND SOUTH DAKOTA. UPPER LEVEL WARM FRONT ALONG
THE TROWAL AXIS SETS UP OVER THE WESTERN DAKOTAS WITH STRONG MID-
LEVEL FRONTOGENESIS. GFS AND ECMWF BOTH CLIP THE SOUTHEAST CORNER
OF THE CWA WHILE THE NAM KEEPS THE BEST FORCING TO THE EAST OF THE
AREA. A BLEND OF THE GFS AND ECMWF AS PER PMDHMD SEEMS REASONABLE
AT THIS TIME AS THE FASTER NAM IS NOT CONSISTENT WITH MATURING
CYCLONES. 850MB WIND SPEEDS REACH 30-45KT NORTHWEST TO SOUTHEAST
ACROSS THE CWA BY THIS AFTERNOON OVER A WELL MIXED BOUNDARY LAYER
AND DIMINISH TO 25-35KT BY TUESDAY MORNING.

CURRENT FORECAST PHILOSOPHY IS THAT SNOW WILL MOVE INTO THE
SOUTHEAST ZONES THIS AFTERNOON...BUT ACCUMULATIONS WILL BE LIMITED
BY ABOVE FREEZING AMBIENT TEMPERATURES...WARM GROUND...AND LATE MARCH
SOLAR INSOLATION. BY TONIGHT A PERIOD OF ACCUMULATING SNOW IS
LIKELY OVER WIBAUX COUNTY WITH POTENTIAL BLIZZARD CONDITIONS WHEN
COMBINED WITH STRONG WINDS. THE INHERITED BLIZZARD WATCH WILL
REMAIN IN EFFECT WITH THE START TIME DELAYED TO 00Z AS BLIZZARD
CONDITIONS ARE NOT ANTICIPATED IN THE AFTERNOON. ONE IMPORTANT
POINT TO CONSIDER IS THAT THIS ENTIRE DISSERTATION BECOMES A MOOT
POINT WITH A SLIGHT EASTWARD SHIFT TO THE STORM TRACK. MAXIMUM
POSSIBLE WIND SPEEDS ARE JUST SHY OF HIGH WIND WARNING IN THE
SOUTHEAST...SO WILL NOT GO WITH A WATCH...BUT HIGHLIGHT THEM IN
THE HWO INSTEAD WHERE OUTSIDE OF POTENTIAL BLIZZARD CONDITIONS.
WINDY AND DRY CONDITIONS ARE EXPECTED ACROSS MOST OF THE CWA WITH
THIS SYSTEM.

WEATHER CONDITIONS ARE EXPECTED TO IMPROVE TUESDAY NIGHT AS THE
AFOREMENTIONED STORM SYSTEM LIFTS INTO THE UPPER MIDWEST. ANOTHER
PACIFIC TROUGH QUICKLY MOVES IN WEDNESDAY. MODELS AGREE FAIRLY
WELL WITH DIGGING THIS WAVE SOUTH ALONG THE CONTINENTAL DIVIDE.
HOWEVER...THERE IS SOME DISAGREEMENT WITH HOW MUCH SNOW WOULD FALL
ACROSS NORTHEAST MONTANA...SO WILL STAY CONSISTENT WITH THE
INHERITED FORECAST WHICH IS SLIGHT CHANCE POPS IN THE NORTHEAST
ZONES...AND INCREASING TO MID-RANGE CHANCE IN THE SOUTHWEST CLOSER
THE UPPER WAVE. TEMPERATURES THROUGH THE PERIOD WILL AVERAGE
BELOW SEASONAL AVERAGES IN A MODIFIED POLAR AIRMASS. AJZ

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
MODELS IN GOOD ENUF AGREEMENT AT LEAST THRU MOST OF THE UPCOMING
WEEKEND TO HAVE AT LEAST A DECENT CONFIDENCE IN THEIR SOLUTION. THE
PERIOD BEGINS WEDNESDAY NIGHT WITH AN UPPER TROF SWEEPING ACROSS
THE AREA PUSHING A SURFACE COLD FRONT THRU RESULTING IN A DECENT
CHANCE FOR SOME LIGHT SNOW AND BRINGING IN COLDER TEMPERATURES.
THURSDAY A SURFACE HIGH TRIES TO BUILD IN WEAKLY FROM THE WEST
WHILE THE UPPER TROF MERELY TRUNDLES EAST AS SOME SEMBLANCE OF
UPPER RIDGING ATTEMPTS TO BUILD IN. THINKING THE MAIN ENERGY
ASSOCIATED WITH THE DEPARTING UPPER TROF WILL LIKELY BE INTO THE
DAKOTAS AND WITH A SURFACE HIGH BUILDING IN...ALBEIT WEAK...THAT
PRECIPITATION CHANCES WILL BE VERY LIMITED. THE COOLER
TEMPERATURES THO LOOK LIKE A LOCK AS COLD AIR REMAINS FIRMLY
ANCHORED OVER NORTHEAST MONTANA. BASE OF THE DEPARTING TROF CUTS
OFF INTO AN UPPER LOW OVER THE SOUTHERN PLAINS THURSDAY NIGHT AND
REMAINS THERE FRIDAY WHILE THE WEAK UPPER RIDGING THAT WAS PRESENT
ACROSS THE NORTHERN INTERMOUNTAIN REGION INTO THE NORTHERN PLAINS
GETS TEMPERED INTO MORE OR LESS NORTHWEST FLOW ALOFT BY ANOTHER
DISTURBANCE IN THE FLOW MOVING ACROSS SOUTHERN CANADA. THE
SOUTHERN PLAINS UPPER CLOSED LOW THEN RESULTS IN SURFACE
CYCLOGENESIS OVER THE OZARKS WHICH THEN SPINS UP INTO A NICE BIG
STORM SYSTEM THAT HEADS SLOWLY INTO THE GREAT LAKES REGION BY
SUNDAY. THIS LIKELY LEAVES EASTERN MONTANA IN A BIT OF A VOID IN
BETWEEN SYSTEMS SO PRECIPITATION CHANCES LOOK SMALL. THAT SYSTEM
THO AND THE RESULTING NORTHWEST FLOW ALOFT OVER THE AREA WILL
ENSURE THAT COLDER AIR REMAINS OVER THE AREA. SO THE UPCOMING
EXTENDED PERIOD WILL FEATURE WEATHER NOT EVEN REMOTELY RESEMBLING
WHAT WAS HAD ACROSS THE AREA THIS PAST WEEK. A STARK REMINDER THAT
IT IS STILL ONLY MARCH.

&&

.AVIATION...
BRISK NORTHWEST WINDS EXPECTED ACROSS THE REGION TODAY IN RESPONSE
TO A STRONG STORM SYSTEM MOVING THROUGH THE NORTHERN PLAINS. A
BAND OF HEAVY SNOW WILL BE DEVELOPING JUST SOUTH OF KGDV WHERE
BLIZZARD CONDITIONS ARE EXPECTED OVERNIGHT. MVFR TO LOW VFR
CONDITIONS ARE EXPECTED AT THE TAF SITES THROUGH TUESDAY WITH
OCCASIONAL IFR CONDITIONS POSSIBLE AT KGDV WITH PROXIMITY TO THE
WINTER STORM. RAE

&&

.HYDROLOGY...
COOLER TEMPERATURES OVER THE NEXT FEW DAYS WILL SLOW MELT OF THE
SNOWPACK OVER FAR NORTHEAST MONTANA.

ICE IS BREAKING UP ON BIG MUDDY CREEK NEAR ANTELOPE WITH AN ICE
JAM OCCURING JUST DOWN FROM THE GAGE. THIS HAS CAUSED THE STAGE
TO RISE TO NEAR 11FT THIS MORNING. WITH THE COOLER TEMPERATURES...
LITTLE MOVEMENT OF THE ICE IS EXPECTED BUT RUNOFF SHOULD BE
SLOWING AS WELL.

ICE IS CONTINUING TO ALONG THE YELLOWSTONE RIVER...HOWEVER ICE JAMS
WILL STILL BE POSSIBLE AS THE ICE MOVES THROUGH THE RIVER. THUS
WILL CONTINUE THE FLOOD ADVISORY ANOTHER DAY TO LET THE ICE CLEAR
THE RIVER.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WATCH FROM 6 PM MDT THIS EVENING THROUGH TUESDAY
MORNING FOR WIBAUX.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Mar 23, 3:50 AM MDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
350 AM MDT MON MAR 23 2009

MTZ027-241000-
WIBAUX-
350 AM MDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A BLIZZARD WATCH IS IN EFFECT FROM 6 PM MDT TODAY THROUGH NOON
TUESDAY FOR THE POTENTIAL OF HEAVY SNOW COMBINING WITH A STRONG
NORTHWEST WIND TO PRODUCE POOR VISIBILITIES AND HAZARDOUS TRAVEL
CONDITIONS. LISTEN TO NOAA WEATHER RADIO OR CHECK
WEATHER.GOV/GLASGOW FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ025-026-241000-
DAWSON-PRAIRIE-
350 AM MDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A NORTHWEST WIND OF 25 TO 35 MPH...WITH OCCASIONAL GUSTS UP TO 50
MPH...IS EXPECTED ACROSS THE REGION THIS AFTERNOON AND TONIGHT AS
A STRONG STORM SYSTEM MOVES THROUGH THE DAKOTAS. LIGHT SNOW IS
POSSIBLE THIS AFTERNOON AND TONIGHT WITH LITTLE OR NO ACCUMULATION
EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ024-241000-
RICHLAND-
350 AM MDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD ADVISORY REMAINS IN EFFECT FOR THE YELLOWSTONE RIVER
THROUGH 1230 PM MDT TODAY. LISTEN TO NOAA WEATHER RADIO OR CHECK
WEATHER.GOV/GLASGOW FOR MORE INFORMATION.

A NORTHWEST WIND OF 25 TO 35 MPH...WITH OCCASIONAL GUSTS UP TO 50
MPH...IS EXPECTED ACROSS THE REGION THIS AFTERNOON AND TONIGHT AS
A STRONG STORM SYSTEM MOVES THROUGH THE DAKOTAS. LIGHT SNOW IS
POSSIBLE THIS AFTERNOON AND TONIGHT WITH LITTLE OR NO ACCUMULATION
EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016>023-059>062-241000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
350 AM MDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A NORTHWEST WIND OF 20 TO 30 MPH...WITH OCCASIONAL GUSTS TO AROUND 45
MPH...IS EXPECTED ACROSS THE REGION THIS AFTERNOON AND TONIGHT AS
A STRONG STORM SYSTEM MOVES THROUGH THE DAKOTAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 10:02 AM MDTAreal Flood AdvisoryGGWSheridan24 hr

Nearby

Blizzard Warnings in Montana, 2009Every blizzard warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.